Alert archive / South Carolina / Winter Storm Watches in 2014

Winter Storm Watch 2, NWS Charleston, SC

February 10, 20145 counties in South Carolina; Jenkins County, Screven County, Georgia

NWS Charleston, SC issued this winter storm watch at Feb 10, 2014, 4:12 AM EST for 5 counties in South Carolina; Jenkins County, Screven County, Georgia. It took effect at Feb 12, 2014, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2014, 4:12 AM EST (09:12 UTC)
In effect from
Feb 12, 2014, 12:00 AM EST
Expired
Feb 10, 2014, 3:47 PM EST
In force
Issued by
NWS Charleston, SC

Counties Jenkins County, GA, Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this winter storm watch went out at Feb 10, 1:04 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 10, 1:04 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
104 AM EST MON FEB 10 2014

.SYNOPSIS...
WEAK HIGH PRESSURE WILL SETTLE OVER THE REGION BEFORE A BACKDOOR
COLD FRONT DESCENDS ACROSS THE AREA MONDAY NIGHT. A WEDGE OF HIGH
PRESSURE WILL BUILD OVER THE REGION ON TUESDAY...WHILE A LOW
PRESSURE SYSTEM DEVELOPS OVER THE NORTHERN GULF OF MEXICO AND TRACKS
OFF THE SOUTHEAST COAST WEDNESDAY THROUGH THURSDAY. HIGH PRESSURE
WILL THEN BUILD OVER THE REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WEAK HIGH PRESSURE WILL SHIFT OFFSHORE TONIGHT AS A BACKDOOR COLD
FRONT APPROACHES FROM THE NORTH AND NORTHWEST LATE. A WEAK MID
LEVEL IMPULSE AND A SPEED MAX ALOFT WILL PULL INTO THE ATLANTIC
EARLY...TAKING WITH IT A PATCH OF CIRRUS CLOUDS. WE/LL THEN SEE A
FEW HOURS OF SOLID CLEAR SKIES...BEFORE ANOTHER WEAK DISTURBANCE
WITHIN THE ZONAL FLOW UPSTAIRS APPROACHES FROM THE WEST LATE. THIS
WILL BRING WITH IT ADDITIONAL HIGHER LEVEL CLOUDS FROM THE
TENNESSEE VALLEY AFTER 2 OR 3 AM.

REGARDING ANY FOG POTENTIAL...WE DO FIND A LITTLE TOO MUCH WIND
WITHIN THE PLANETARY BOUNDARY LAYER AND FOG STABILITY INDICES THAT
AREN/T THAT FAVORABLE. PLUS WE DON/T HAVE THE MOISTURE WE HAD FROM
LAST NIGHT. BUT ON THE FLIP SIDE WILL WE DO REACH OUR CROSS-OVER
TEMPS IN A FEW AREAS. THE DECIDING FACTOR WILL BE WHETHER OR NOT
CONDENSATION PRESSURE DEFICITS WILL BE LOW ENOUGH...AS THERE IS
DISCREPANCY BETWEEN WITH THE HIGHER VALUES OF THE NAM /75-100 MB/
AND THE LOWER VALUES OF THE GFS /20-30 MB/. FOR NOW WE HAVE KEPT
IT OUT OF THE FORECAST WITH LATEST GUIDANCE SUGGESTING IT WON/T
BE A CONCERN.

TEMPS WILL HAVE SEVERAL MORE HOURS OF RADIATIONAL COOLING...THUS
WE HAVE TWEAKED TEMPS DOWN A HAIR...LOWEST 38-43 INLAND FROM US-17
AND MID-UPPER 40S CLOSER TO THE COAST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
MONDAY AND MONDAY NIGHT...THE MID AND UPPER LEVEL PATTERN WILL
REMAIN RATHER ZONAL DURING THIS TIME. HOWEVER...STRONG SURFACE HIGH
PRESSURE OVER THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY WILL
DRIVE A BACKDOOR COLD FRONT THROUGH THE AREA LATE MONDAY AND MONDAY
NIGHT AS HIGH PRESSURE OVER THE REGION GETS DISPLACED TO THE SOUTH
AND EAST. COMPRESSIONAL HEATING AND A DOWNSLOPE FLOW AHEAD OF THE
FRONT WILL ALLOW TEMPERATURES TO REACH HIGHS IN THE 65-70 RANGE
ACROSS MOST OF THE AREA...AND THIS COULD EVEN BE A BIT CONSERVATIVE
IF THE FRONT IS SLOWER TO MOVE THROUGH. SUBSIDENCE AND A WESTERLY
FLOW WILL KEEP DRY CONDITIONS IN PLACE THROUGH THE PASSAGE OF THE
BACKDOOR COLD FRONT...BUT THEN MOISTURE PROFILES DEEPEN SUFFICIENTLY
ENOUGH TO SUPPORT A SLIGHT CHANCE OR LOW CHANCE OF PRECIPITATION
LATER MONDAY NIGHT BEHIND THE FRONT. COLDER AIR WILL BE FILTERING
INTO THE REGION MONDAY NIGHT...WITH A RATHER LARGE GRADIENT IN LOW
TEMPERATURES RANGING FROM THE MID TO UPPER 30S ACROSS NORTHWEST
PORTIONS OF THE FORECAST AREA TO THE MID AND UPPER 40S ALONG THE
COAST AND SOUTH OF THE I-16 CORRIDOR. MODEL SOUNDINGS DO SHOW SOME
POTENTIAL FOR A PERIOD OF FREEZING RAIN ACROSS FAR INLAND PORTIONS
OF BERKELEY AND DORCHESTER COUNTY LATE MONDAY NIGHT...BUT NOT
CONFIDENT ENOUGH IN FREEZING TEMPERATURES TO INCLUDE MENTION IN THE
FORECAST YET.

TUESDAY...SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
OHIO VALLEY AS THE BACKDOOR COLD FRONT STALLS JUST SOUTH OF THE
AREA. DEEP MOISTURE AND FORCING FOR ASCENT COURTESY OF THE RIGHT
REAR QUADRANT OF THE UPPER LEVEL JET WILL SUPPORT RAIN BECOMING
LIKELY ACROSS THE FORECAST AREA...WITH PERHAPS SLIGHTLY LOWER
PROBABILITIES SOUTH OF I-16. TEMPERATURES WILL BE SLOW TO
WARM...WITH HIGHS ONLY IN THE LOWER TO MID 40S ACROSS MUCH OF THE
AREA. THE EXCEPTION IS ACROSS NORTH COASTAL GEORGIA AND NEAR THE
ALTAMAHA RIVER WHERE TEMPERATURES COULD BE CONSIDERABLY WARMER. AS
MENTIONED EARLIER...THERE IS LOW CONFIDENCE THAT A PERIOD OF
FREEZING RAIN COULD OCCUR ACROSS FAR INLAND PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...BUT THE EXPECTATION IS THAT TEMPERATURES WILL
RISE JUST ENOUGH TO PREVENT FREEZING RAIN FROM BEING A
SIGNIFICANT/LONG DURATION ISSUE.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE IS INCREASING
CONFIDENCE THAT A POTENTIALLY SIGNIFICANT WINTER STORM COULD IMPACT
PARTS OF THE FORECAST AREA DURING THIS PERIOD. IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE...A NEARLY ZONAL FLOW WILL PREVAIL
INITIALLY...BUT A TROUGH WILL DEEPEN OVER THE TENNESSEE VALLEY AND
DEEP SOUTH ON WEDNESDAY THEN SHIFT ACROSS THE SOUTHEAST STATES
WEDNESDAY NIGHT. HIGH PRESSURE WILL BEGIN TO WEDGE TO THE LEE OF
THE APPALACHIANS TUESDAY NIGHT THEN STRENGTHEN WEDNESDAY AND
WEDNESDAY NIGHT AS THE APPROACHING UPPER TROUGH RESULTS IN
CYCLOGENESIS OVER THE NORTHEAST GULF OF MEXICO AND OFF THE SOUTHEAST
COAST. THE RESULTING SURFACE LOW WILL THEN TRACK NORTHEAST JUST OFF
THE SOUTHEAST COAST THROUGH WEDNESDAY NIGHT. STRONG ISENTROPIC
ASCENT AND DEEP MOISTURE WILL SUPPORT LIKELY TO CATEGORICAL POPS
ACROSS THE FORECAST AREA. TEMPERATURES WILL DROP TO NEAR FREEZING
ACROSS OUR FAR INLAND COUNTIES LATER TUESDAY NIGHT...AND DUE TO THE
STRENGTHENING WEDGE WILL WARM LITTLE DURING THE DAY WEDNESDAY. MODEL
SOUNDINGS SHOW A DEEP WARM NOSE ALOFT TO SUFFICIENTLY MELT ANY ICE
CRYSTALS...HOWEVER TEMPERATURES AT THE SURFACE AROUND FREEZING WILL
BE SUPPORTIVE OF FREEZING RAIN ACROSS AT LEAST OUR FAR INLAND
COUNTIES. SINCE MODELS TYPICALLY DO NOT HANDLE THE WEDGE ALL THAT
WELL...THE POTENTIAL IS EVEN THERE FOR SOME FREEZING RAIN TO OCCUR
CLOSER TO THE COAST. AT THIS TIME...IT APPEARS VERY POSSIBLE THAT
OUR FAR INLAND COUNTIES COULD EXPERIENCE UP AROUND .25 INCHES OF
FREEZING RAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH AMOUNTS
DROPPING OFF FARTHER SOUTH AND EAST. PRECIPITATION SHOULD REMAIN IN
THE FORM OF ALL RAIN ALONG THE IMMEDIATE SOUTHEAST SOUTH CAROLINA
COAST AND ACROSS PORTIONS OF NORTH COASTAL GEORGIA BUT WILL NEED TO
MONITOR LATER TRENDS CLOSELY. WE HAVE ADDED MENTION OF THIS
POTENTIAL WINTER WEATHER EVENT TO OUR HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PRECIP CHANCES SHOULD DIMINISH THURSDAY WHILE A SFC LOW TRACKS
NORTHEAST OF THE REGION WHILE THE WEDGE OF HIGH PRESSURE BREAKS DOWN
AND IS REPLACED WITH HIGH PRESSURE EXPANDING FROM THE NORTHERN GULF.
OVERALL TEMPS SHOULD REBOUND SLIGHTLY ON THURSDAY AS THE WEDGE
BEGINS TO BREAK DOWN LATE. HIGH TEMPS SHOULD RANGE IN THE MID/UPPER
50S OVER MOST LOCATIONS.

FRIDAY AND SATURDAY...HIGH PRESSURE IS EXPECTED TO BUILD OVER THE
SOUTHEASTERN UNITED STATES BEHIND A DEPARTING LOW PRESSURE SYSTEM TO
OUR NORTHEAST. AS A RESULT...QUIET/DRY CONDITIONS ARE ANTICIPATED
INTO THE WEEKEND WITH GRADUALLY WARMING TEMPS AS SFC HIGH PRESSURE
BECOMES CENTERED OVER THE SOUTHEAST UNDER A ZONAL FLOW ALOFT.
OVERALL HIGH TEMPS SHOULD RANGE IN THE UPPER 50S TO LOWER 60S ON
FRIDAY...BEFORE PEAKING IN THE LOW/MID 60S ON SATURDAY AND SUNDAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS TO PREVAIL THROUGH 06Z TUESDAY. LOW END RISK OF
FLIGHT RESTRICTIONS IN LATE NIGHT/EARLY MORNING FOG/STRATUS AT
THE TERMINALS. BUT FOG STABILITY INDICES ARE NOT VERY FAVORABLE
AND WE WILL STRUGGLE TO EXCEED OUR CROSS-OVER TEMPS.

EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CIGS/VSBYS
ARE POSSIBLE LATE MONDAY NIGHT IN THE WAKE OF A BACKDOOR COLD FRONT.
PREVAILING MVFR OR LOWER CIGS/VSBYS ARE LIKELY TUESDAY INTO
WEDNESDAY NIGHT AS A WEDGE OF HIGH PRESSURE HOLDS OVER THE AREA
WHILE CHANCES OF RAIN OCCUR. THERE IS A LOW PROBABILITY THAT THERE
COULD BE A PERIOD OF FREEZING RAIN AT THE TERMINALS LATE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT...ESPECIALLY AT KCHS. MVFR
CIGS/VSBYS SHOULD IMPROVE TO VFR ON THURSDAY AS THE WEDGE BREAKS
DOWN LATE.

&&

.MARINE...
QUIET MARINE CONDITIONS WILL PERSIST THROUGH TONIGHT WITH WEAK
HIGH PRESSURE ATOP THE LOCAL WATERS. GENTLE TO LIGHT BREEZES WILL
VEER AROUND TO THE SW AND WEST THROUGH THE NIGHT AS LAND BREEZE
CIRCULATIONS DEVELOP AND THE SYNOPTIC FLOW CLOCKS AROUND IN
ADVANCE OF THE NEXT COLD FRONT. WAVE ENERGY WILL BE MAINLY IN THE
FORM OF 9-10 SECOND SWELLS AROUND 2 OR 3 FT.

MONDAY THROUGH FRIDAY...WINDS/SEAS WILL BE WELL BELOW SMALL CRAFT
ADVISORY LEVELS MONDAY AS HIGH PRESSURE REMAINS OVER THE WATERS.
WINDS/SEAS WILL THEN BEGIN TO INCREASE/BUILD MONDAY NIGHT INTO
TUESDAY AS A BACKDOOR COLD FRONT PASSES OVER ALL WATERS AND IS
FOLLOWED BY A STRONG NORTHEAST FLOW. WINDS/SEAS WILL THEN LIKELY
REACH SOLID SMALL CRAFT ADVISORY LEVELS FROM NORTH TO SOUTH OVER THE
WATERS LATE MONDAY NIGHT INTO TUESDAY AS THE PRESSURE GRADIENT
ENHANCES BETWEEN A WEDGE OF HIGH PRESSURE INLAND AND A SFC LOW
TRACKING EASTWARD ALONG THE NORTHERN GULF OF MEXICO AND THEN ALONG
SOUTHEAST COAST. EXPECT SMALL CRAFT ADVISORIES TO EXTEND INTO
WEDNESDAY NIGHT AS A TIGHT PRESSURE GRADIENT REMAINS ALONG THE
NORTHWEST AND WESTERN EDGE OF THE DEEPENING SFC LOW TRACKING TO THE
NORTHEAST. IN GENERAL...WINDS COULD PEAK UPWARDS OF 25-30 KT OVER
THE WATERS ON WEDNESDAY WHILE SEAS BUILD UP TO 5-9 FT...HIGHEST IN
NORTHERN SC WATERS AND OUTER GEORGIA WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...JAQ
LONG TERM...DPB/JAQ
AVIATION...
MARINE...
Hazardous weather outlook, Feb 9, 4:47 PM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EST SUN FEB 9 2014

GAZ087-088-SCZ040-042>045-102200-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-
447 PM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINTER WEATHER...AN ARCTIC HIGH PRESSURE WEDGE WILL BUILD INTO
THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS WAVES OF LOW
PRESSURE PASS NEARBY IN THE ATLANTIC. PRECIPITATION IS FORECAST TO
OVERSPREAD THE AREA TUESDAY...AND AS COLDER AIR PENETRATES INTO
THE REGION...ACCUMULATING FREEZING RAIN IS LIKELY. ALTHOUGH IT IS
STILL A LITTLE EARLY TO DETERMINE EXACT ICE ACCUMULATION...CURRENT
INDICATIONS ARE THAT AS MUCH AS 1/4 INCH OF ICE IS LIKELY.
SIGNIFICANT IMPACTS ARE POSSIBLE...PARTICULARLY TO TRAVEL. POWER
OUTAGES ARE LIKELY. A WINTER STORM WATCH AND WARNING WILL LIKELY
BE REQUIRED AT A LATER TIME.

THIS IS A DEVELOPING SITUATION AND EVERYONE IS URGED TO STAY TUNED
TO THE LATEST FORECAST AND NOAA WEATHER RADIO ALL HAZARDS FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-GAZ099>101-114>119-137>141-SCZ047>052-102200-
CHARLESTON HARBOR-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
447 PM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINTER WEATHER...AN ARCTIC HIGH PRESSURE WEDGE WILL BUILD INTO
THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS WAVES OF LOW
PRESSURE PASS NEARBY IN THE ATLANTIC. PRECIPITATION IS FORECAST TO
OVERSPREAD THE AREA TUESDAY OR TUESDAY NIGHT...AND AS COLDER AIR
PENETRATES INTO THE REGION...FREEZING RAIN IS POSSIBLE. IT IS
STILL A LITTLE EARLY TO DETERMINE IF ANY ICE ACCUMULATION WILL
OCCUR...BUT IT IS CERTAINLY POSSIBLE.

THIS IS A DEVELOPING SITUATION AND EVERYONE IS URGED TO STAY TUNED
TO THE LATEST FORECAST AND NOAA WEATHER RADIO ALL HAZARDS FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ350-352-354-374-102200-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
447 PM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:32 AM ESTSmall Craft AdvisoryCHS4 days
Feb 10, 3:47 PM ESTIce Storm WarningCHSAllendale, Berkeley, Colleton, Dorchester, Hampton66 hr
Feb 10, 3:47 PM ESTWinter Storm WatchCHS25 hr

Nearby

Winter Storm Watches in South Carolina, 2014Winter Storm Watches in Georgia, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.